Advanced Search
Article Contents
Article Contents

On the $\Gamma$-limit for a non-uniformly bounded sequence of two-phase metric functionals

Abstract Related Papers Cited by
  • We consider the $\Gamma$-limit of a highly oscillatory Riemannian metric length functional as its period tends to 0. The metric coefficient takes values in either $\{1,\infty\}$ or $\{1,\beta \epsilon^{-p}\}$ where $\beta,\epsilon > 0$ and $p \in (0,\infty)$. We find that for a large class of metrics, in particular those metrics whose surface of discontinuity forms a differentiable manifold, the $\Gamma$-limit exists, as in the case of a uniformly bounded sequence of metrics. However, the existence of the $\Gamma$-limit for the corresponding boundary value problem depends on the value of $p$. Specifically, we show that the power $p=1$ is critical in that the $\Gamma$-limit exists for $p < 1$, whereas it ceases to exist for $p \geq 1$. The results here have applications in both nonlinear optics and the effective description of a Hamiltonian particle in a discontinuous potential.
    Mathematics Subject Classification: 49J45, 53C60.


    \begin{equation} \\ \end{equation}
  • [1]

    E. Acerbi and G. Buttazzo, On the limits of periodic Riemannian metrics, J. Analyse Math., 43 (1983/84), 183-201. doi: 10.1007/BF02790183.


    M. Amar, G. Crasta and A. Malusa, On the Finsler metric obtained as limits of chessboard structures, Adv. Calc. Var., 2 (2009), 321-360.doi: 10.1515/ACV.2009.013.


    M. Amar and E. Vitali, Homogenization of periodic Finsler metrics, J. Convex Anal., 5 (1998), 171-186.


    V. I. Arnold, Mathematical Methods of Classical Mechanics, Springer-Verlag, 1997.doi: 10.1007/978-1-4757-2063-1.


    A. Banerjee and N. Adams, Dynamics of classical systems based on the principle of stationary action, J. Chem. Phys., 92 (1990, 7330-7339. doi: 10.1063/1.458218.


    A. Braides, Almost periodic methods in the theory of homogenization, Appl. Anal., 47 (1992), 259-277.doi: 10.1080/00036819208840144.


    A. Braides, $\Gamma$-convergence for Beginners, Oxford University Press, 2002.doi: 10.1093/acprof:oso/9780198507840.001.0001.


    A. Braides, G. Buttazzo and I. Fragalá, Riemannian approximation of Finsler metrics, Asymptotic Analysis, 31 (2002), 177-187.


    A. Braides and A. Defranceschi, Homogenisation of Multiple Integrals, Oxford University Press, 1998.


    D. Burago, Y. Burago and S. Ivanov, A course in Metric Geometry, American Mathematical Society, 2001.


    G. Buttazzo, L. D. Pascale and I. Fragalá, Topological equivalence of some variational problems involving distances, Discrete and Continuous Dynamical Systems, 7 (2001), 247-258.doi: 10.3934/dcds.2001.7.247.


    M. C. Concordel, Periodic homogenisation of Hamilton-Jacobi equations. II. Eikonal equations, Proc. Roy. Soc. Edinburgh Sect. A, 127 (1997), 665-689.doi: 10.1017/S0308210500023763.


    B. Craciun and K. Bhattacharya, Homogenisation of a Hamilton-Jacobi equation associated with the geometric motion of an interface, Proc. Roy. Soc. Edinburgh Sect. A, 133 (2003), 773-805.doi: 10.1017/S0308210500002675.


    W. E, A class of homogenisation problems in the calculus of variations, Comm. Pure Appl. Math., 44 (1991), 733-759.doi: 10.1002/cpa.3160440702.


    J. Jost, Riemannian Geometry and Geometric Analysis, 4th edition, Universitext, Springer-Verlag, Berlin, 2005.


    P.-L. Lions, G. Papanicolaou and S. R. S. Varadhan, Homogenisation of Hamilton-Jacobi equations, preprint, 1988.


    J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry: A Basic Exposition of Classical Mechanical Systems, Springer-Verlag, New York, 1999.doi: 10.1007/978-0-387-21792-5.


    A. Oberman, R. Takei and A. Vladimirsky, Homogenisation of metric Hamilton-Jacobi equations, Multiscale Model. Simul., 8 (2009), 269-295.doi: 10.1137/080743019.


    H. Schwetlick, D. C. Sutton and J. Zimmer, The Finsler metric obtained as the $\Gamma$-limit of a generalised Manhattan metric, to appear in J. Convex Anal., arXiv:1401.1966.


    H. Schwetlick and J. Zimmer, Calculation of long time classical trajectories: Algorithmic treatment and applications for molecular systems, J. Chem. Phys., 130 (2009), 124106.doi: 10.1063/1.3096294.


    D. C. Sutton, Macroscopic Hamiltonian Systems and Their Effective Description, Ph.D thesis, University of Bath, 2013.

  • 加载中

Article Metrics

HTML views() PDF downloads(58) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint